Washington, 2018

Flooding in Washington, May 8 to 19, 2018

May 8 to 19, 2018 · NWS OTX · 2 events in 1 county or zone

Spring time mountain snow melt caused the Similkameen River to achieve Moderate Flood Stage during the second and third week of May. No structures were flooded but a few homes in the river valley suffered yard inundation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Spring time mountain snow melt caused the Similkameen River to achieve Moderate Flood Stage during the second and third week of May. No structures were flooded but a few homes in the river valley suffered yard inundation. The main impacts were extensive field and bottom land flooding in the river valley and the flooding of secondary roads near the river and along Palmer Lake, specifically the Loomis-Oroville Road and Chopaka Road. Palmer Lake flooded as the river backed up along the outlet to the lake and into the lake itself.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 8, 4:09 PM PST, 3 hours 51 minutes earlier.

Area forecast discussion, May 8, 4:09 PM PST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
509 PM PDT Tue May 8 2018

.SYNOPSIS...
A cold front will arrive tonight bringing showers and thunderstorms
along with cooler temperatures for Wednesday. Cool, showery, and
breezy weather will linger into Thursday. Warm and dry conditions
will return over the weekend and persist into early next week.

&&

.DISCUSSION...
Tonight through Wednesday...Satellite indicates a closed low just
off the coast ready to fling a negatively tilted trough through
the region tonight. This trough and associated surface cold front
will interact with a rich moisture field bringing an excellent
chance of showers to most of the forecast area tonight.
Thunderstorms are also a possibility...with the best chance over
the Cascades this evening. However mid level instability will
continue well into the evening over the region which will allow
the possibility of overnight thunderstorms mixed with the frontal
showers...although thunderstorm activity will become more isolated
after sunset. The progression of the front and associated showers
and thunderstorms will begin over the Cascades early this
evening...progress through the deep basin and begin kicking off
showers and a few thunderstorms over the Palouse and points south
soon after dark...into the Okanogan to Spokane areas by late this
evening...and into the far northeastern zones dawn Wednesday.

There is also a reasonable expectation of a gust front this
evening just before the showers and thunderstorms arrive at any
particular location...nothing alarmingly strong since it will be
progressing later in the evening and the low level air mass ahead
of the front is rather moist and not conducive to a lot of
evaporative cooling with the outriding storms. There is a
possibility of some isolated gusts near individual storms in the
35 to 40 mph range especially early in the evening but mostly any
noticeable  will stay in the 20 to 30 mph neighborhood.

Wednesday will be a breezy and unsettled day...noticeably cooler
with many hit-and-miss showers all day mainly east of a line from
Omak to Lewiston and the potential for afternoon thunderstorms
over the northeastern zones in the afternoon.

Thursday and Friday will see a continuation of unsettled and
cooler than normal conditions...daytime highs in the 60s and maybe
some low 70s readings in the lowest elevations...as an upper level
closed low drops through the region from the northwest. Showers
will be common across the northern zones on Thursday as the trough
baroclinic area arrives...and more scattered...not as frequent or
prevalent...on Friday but none the less the trajectory of this
low will bring at least a small chance of showers to pretty much
the entire forecast area...with a residual isolated thunderstorm
threat over the Idaho panhandle on Friday. This cooler period
will also retard further high elevation snow melt and allow many
of the mainstem rivers to crest and begin receding by the end of
the week...although remaining above flood stage for quite a while
longer in many cases.

Finally...from Saturday through next Tuesday models are in decent
agreement in building a ridge over the forecast area. This will
allow a drying and warming trend through the weekend with mainly
clear skies and temperatures increasing into the mid to upper 70s
by Sunday and Monday with some 80s readings in the lower
elevations. Way out around Tuesday this rideg may begin to
falter...or at least the axis may pass east of the region allowing
a slight cool down. /Fugazzi

&&

.HYDROLOGY...
We have the following flood watches and warnings out.

Flood Warnings
* Moyie River in Boundary County.
* St Joe River in Benewah County.
* Okanogan River in Okanogan County.
* Kettle River in Ferry County.
* Similkameen River in Okanogan County.
* Stehekin River in Chelan County.
* Methow River near Pateros.

Areal Flood warning for flooding along Lake Osoyoos.
Areal Flood warning for flooding along Salmon Creek below
Conconully Reservoir.

&&

.AVIATION...
00Z TAFS: A cold front will track across the Inland Northwest
tonight and is currently tracking across western OR late this
afternoon. Scattered thunderstorms will develop ahead of the
front. Strongest thunderstorms are expected across eastern OR, far
southeastern WA and up the spine of the Cascade Mtns. A few
storms will become strong, but are expected to be weaker as they
track into a less unstable air mass across eastern WA. The TAF
sites will see a 2-3 hour period of moderate rainfall with some
embedded thunderstorms possible tonight. Added moisture in the
boundary layer will result in IFR/MVFR cigs for Wednesday morning.
Showers and thunderstorms will be concentrated over extreme
eastern WA and into the ID Panhandle on Wednesday. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  64  45  61  43  64 /  70  70  10  60  40  20
Coeur d'Alene  54  61  43  59  41  62 /  70  90  20  60  40  20
Pullman        56  60  44  60  41  59 /  90  70  10  40  40  30
Lewiston       60  64  48  66  46  65 /  70  60  10  40  30  20
Colville       55  67  44  61  42  69 /  70  70  40  70  60  20
Sandpoint      51  59  41  58  40  62 /  50 100  30  60  40  20
Kellogg        49  59  41  55  39  58 /  60  90  40  60  40  30
Moses Lake     59  73  47  68  45  71 /  50  20   0  20  30  20
Wenatchee      58  69  49  66  47  70 /  70  10  10  20  30  20
Omak           59  70  46  65  46  71 /  70  50  10  50  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 8, 6:14 AM PST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
714 AM PDT Tue May 8 2018

IDZ001>004-026-027-WAZ031>038-041>044-091415-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
714 AM PDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A line of showers and thunderstorms will move through the region
tonight. Some of these thunderstorms will contain heavy rain.
Storms in southeast Washington and the southern Panhandle could
also contain small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Many area rivers will remain very high with some flooding in the
Idaho Panhandle and extreme northern Washington.

In the hours before

Special weather statement, May 8, 7:45 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
845 PM PDT TUE MAY 8 2018

WAZ031>033-090500-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
845 PM PDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTHWESTERN WHITMAN
AND ASOTIN COUNTIES UNTIL 1000 PM PDT...

At 841 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prescott, WA to Elgin, OR. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

These storms will remain over mainly rural areas of Garfield...
southwestern Whitman and Asotin Counties, including the following
locations: Anatone, Hay, Dodge, Peola, La Crosse, Alder Thicket
Campground, Wickiup Campground and Misery Spring Campground.

LAT...LON 4633 11762 4634 11768 4647 11774 4647 11786
      4662 11785 4661 11786 4658 11790 4659 11802
      4655 11817 4673 11825 4678 11802 4686 11799
      4691 11787 4628 11710 4600 11694 4600 11759
TIME...MOT...LOC 0341Z 225DEG 25KT 4637 11812 4563 11761

SVH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Okanogan

When
May 8, 8:00 PM PST to May 19, 5:00 AM PST
Where
Okanogan County, 1.09 mi NNE of Chopaka to 3.39 mi NE of Nighthawk
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
48.995, -119.723

The USGS River Gage on the Similkameen River at Nighthawk recorded a rise above the Flood Stage of 14.0 feet at 8:00 PM PST on May 8th. The river continued to rise and passed through the Moderate Flood Stage of 15.0 Feet at 3:45 AM on May 10th. The river crested at 15.5 feet at 12:15 AM on May 11th before receding below the Flood Stage at 6:15 PM on May 12th. The river rose again and passed through Flood Stage at 9:00 PM PST on May 14th, with this second crest reaching the minor flood level of 14.8 feet at 2:00 AM on May 17th. The river then receded back below the Flood Stage at 5:00 AM on May 19th.

Flood, Okanogan

When
May 9, 1:00 PM PST to May 13, 12:00 AM PST
Where
Okanogan County, 4.24 mi SSW of Nighthawk to 3.36 mi N of Loomis
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Public
Coordinates
48.913, -119.663

The flooding form the Similkameen River backed up into Palmer Lake during the high water period. This resulted in flooding along the Loomis Oroville Road along the lake shore and the inundation of Chopaka Road which crosses Palmer Creek which drains Palmer Lake into the Similkameen River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756474, 758813.